Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2022, 10:54 PM CDT for 9 counties in Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 10:54 PM CDT (03:54 UTC)
- Expired
- Jun 7, 2022, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 10:54 PM CDT | TSTM WND DMG | 1 Nw Waterville, KS | EMPTY GRAIN BIN FLIPPED OVER AND THROWN. |
| Jun 7, 11:00 PM CDT | TSTM WND GST 65 | 2 E Waterville, KS | |
| Jun 7, 11:04 PM CDT | TSTM WND DMG | Blue Rapids, KS | DELAYED REPORT VIA SOCIAL MEDIA. NUMEROUS 2 TO 4 INCH DIAMETER LIMBS DOWN. |
| Jun 7, 11:09 PM CDT | TSTM WND DMG | Blue Rapids, KS | NUMEROUS TREES AND POWER LINES DOWN. |
| Jun 7, 11:25 PM CDT | TSTM WND DMG | 1 W Solomon, KS | LARGE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 7, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
945
WUUS53 KTOP 080354
SVRTOP
KSC027-029-041-061-117-143-149-161-201-080445-
/O.NEW.KTOP.SV.W.0101.220608T0354Z-220608T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1054 PM CDT Tue Jun 7 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Dickinson County in central Kansas...
Northwestern Geary County in east central Kansas...
Riley County in northeastern Kansas...
Ottawa County in north central Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Clay County in north central Kansas...
Southeastern Washington County in north central Kansas...
Southeastern Cloud County in north central Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 1145 PM CDT.
* At 1053 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Waterville to Miltonvale to 6 miles
west of Delphos, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Abilene, Clay Center, Minneapolis, Blue Rapids, Westmoreland,
Blaine, Solomon, Wakefield, Riley, Waterville, Bennington,
Miltonvale, Milford, Leonardville, Delphos, Tescott, Olsburg,
Morganville, Randolph and Green.
This includes Interstate 70 between mile markers 267 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3928 9793 3935 9746 3981 9664 3944 9629
3891 9722 3889 9737 3891 9737 3893 9738
3893 9737 3896 9737 3896 9793
TIME...MOT...LOC 0353Z 336DEG 39KT 3974 9674 3934 9745 3927 9789
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$3 follow-up statements
789
WWUS53 KTOP 080419
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1119 PM CDT Tue Jun 7 2022
KSC201-080428-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Washington-
1119 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas. A Severe Thunderstorm Watch
also remains in effect until 500 AM CDT for central, north central,
northeastern and east central Kansas.
LAT...LON 3928 9793 3935 9746 3957 9690 3957 9681
3966 9681 3981 9664 3944 9629 3891 9722
3889 9737 3896 9737 3896 9793
TIME...MOT...LOC 0418Z 310DEG 44KT 3948 9653 3920 9700 3904 9774
$$
KSC027-029-041-061-117-143-149-161-080445-
/O.CON.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-Cloud-Marshall-
1119 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY...RILEY...OTTAWA...
NORTHWESTERN POTTAWATOMIE...CLAY...SOUTHEASTERN CLOUD AND
SOUTHWESTERN MARSHALL COUNTIES...
At 1118 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Olsburg to near Wakefield to 4
miles north of Culver, moving southeast at 50 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Abilene, Clay Center, Minneapolis, Blue Rapids, Westmoreland, Blaine,
Solomon, Wakefield, Riley, Waterville, Bennington, Miltonvale,
Milford, Leonardville, Delphos, Tescott, Olsburg, Randolph, Green and
Culver.
This includes Interstate 70 between mile markers 267 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3928 9793 3935 9746 3957 9690 3957 9681
3966 9681 3981 9664 3944 9629 3891 9722
3889 9737 3896 9737 3896 9793
TIME...MOT...LOC 0418Z 310DEG 44KT 3948 9653 3920 9700 3904 9774
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Jones422
WWUS53 KTOP 080423
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1123 PM CDT Tue Jun 7 2022
KSC029-117-080433-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Cloud-Marshall-
1123 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
3939 9638 3891 9722 3889 9737 3896 9737
3896 9793
TIME...MOT...LOC 0423Z 336DEG 39KT 3944 9651 3916 9698 3900 9772
$$
KSC027-041-061-143-149-161-080445-
/O.CON.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-
1123 PM CDT Tue Jun 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY...SOUTHWESTERN RILEY...
SOUTHERN OTTAWA...WEST CENTRAL POTTAWATOMIE AND SOUTHERN CLAY
COUNTIES...
At 1123 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Olsburg to 3 miles northwest of
Milford Lake to 3 miles northeast of Culver, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Abilene, Minneapolis, Westmoreland, Solomon, Wakefield, Riley,
Bennington, Milford, Tescott, Culver, Wells, Manchester, Longford,
Niles, Talmage, Milford Lake, Moonlight, Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 267 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
3939 9638 3891 9722 3889 9737 3896 9737
3896 9793
TIME...MOT...LOC 0423Z 336DEG 39KT 3944 9651 3916 9698 3900 9772
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones501
WWUS53 KTOP 080440
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1140 PM CDT Tue Jun 7 2022
KSC027-041-061-143-149-161-080450-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-220608T0445Z/
Dickinson-Geary-Riley-Ottawa-Pottawatomie-Clay-
1140 PM CDT Tue Jun 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON...
NORTHWESTERN GEARY...SOUTHWESTERN RILEY...SOUTHERN OTTAWA...WEST
CENTRAL POTTAWATOMIE AND SOUTHERN CLAY COUNTIES WILL EXPIRE AT 1145
PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3912 9792 3917 9737 3929 9701 3941 9664
3939 9638 3891 9722 3889 9737 3896 9737
3896 9793
TIME...MOT...LOC 0440Z 336DEG 39KT 3930 9643 3902 9690 3886 9764
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:52 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 7, 5:52 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 552 PM CDT Tue Jun 7 2022 ...AVIATION UPDATE... .DISCUSSION... Issued at 240 PM CDT Tue Jun 7 2022 Forecast Key Points: - Thunderstorms, Some Severe, Likely This Evening into Tonight - Another Round of Severe Storms Possible Thursday Night into Friday Morning - Drier and Warmer for the Weekend into Next Week As of 230 PM Tuesday afternoon, zonal midlevel flow remains across the central US with a shortwave trough ejecting into eastern WY. An weakly defined surface pressure pattern resides across the region with multiple weak frontal zones. For the short term, a weak frontal zone was present across southern NE and may be the focal point for thunderstorm development late this afternoon into the evening. Should a storm develop, the background environment is favorable for splitting supercells with predominately a large hail threat. A narrow zone, immediately within the boundary zone, has backed low- level winds that could support a brief tornado threat. Confidence increases for more-widespread thunderstorm activity late this evening into the overnight hours. The aforementioned midlevel shortwave trough was interacting with an unstable zone across eastern WY and contributing to supercell thunderstorm development. These supercells are likely to remain discrete or semi-discrete through much of the evening before a gradual upscale growth ensues across central NE or even northern KS. The timing of upscale growth will be critical to the associated hazards across north-central KS and the remainder of the area. Should convective mode remain semi- discrete, all hazards would remain possible including, large hail, damaging winds, and a few tornadoes. A more-linear mode would support a damaging wind threat and possibly a hail threat. This round of thunderstorm activity looks to arrive to the area after 9- 10 PM and exiting the area to the southeast between 4-7 AM. Contemplated a Flood Watch for the central and east-central KS counties with the recent rainfall and swollen rivers. Due to the progressive nature of the MCS and the threat for upshear propagation remaining west of the area have held off on a Flood Watch for now. A brief reprieve from thunderstorm chances arrives Wednesday as surface ridging moves into the central Plains. The active weather pattern returns Thursday evening into Friday morning as a midlevel shortwave trough ejects into the Plains. Sufficient instability and shear will be in place for a severe weather threat. For Friday afternoon and the weekend, a drier pattern emerges for the weekend as midlevel ridging overspreads the central Plains. Otherwise, daytime highs will remain near 80 each afternoon with overnight lows in the 50s/60s. The ridge is forecast to amplify early next week, resulting in temperatures reaching the 90s for Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 552 PM CDT Tue Jun 7 2022 CAMs continue to show a linear MCS moving across the area late this evening. With storms already going over the high plains and a weak boundary lingering to the north, confidence in TS impacting the terminals is increasing. Will use the CAMs as a first guess on timing the storms at the terminals. Would expect some tempo MVFR CIGS and VSBY as the storms pass through. Most of the activity should be exiting around 12Z with high pressure and VFR conditions building in. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Baerg AVIATION...Wolters
Hazardous weather outlook, Jun 7, 2:44 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue Jun 7 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-081945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue Jun 7 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Isolated storms are possible this afternoon into the early evening. Any storm that develops this afternoon into the early evening will be capable of large hail and possibly a tornado. Thunderstorms are likely late this evening into the overnight hours. These storms may be severe with damaging winds as the primary hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of severe storms are possible Thursday evening into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 7, 10:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
06/07/2022 M72 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
&&
MFLocal storm report, Jun 7, 10:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
06/07/2022 M72 MPH CLOUD KS ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 2 SSE CONCORDIA. ASOS STATION KCNK
CONCORDIA.
&&
MFLocal storm report, Jun 7, 10:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 2 WNW LINN 39.70N 97.12W
06/07/2022 E60 MPH WASHINGTON KS TRAINED SPOTTER
&&
MFThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 50 min |
| Jun 7, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 45 min |
| Jun 7, 10:19 PM CDT | Tornado Warning | TOP | Republic, Washington | 26 min |
| Jun 7, 10:40 PM CDT | Tornado Warning | TOP | Marshall, Washington | 35 min |
| Jun 7, 11:07 PM CDT | Tornado Warning | TOP | Marshall | 23 min |
| Jun 7, 11:15 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 45 min |
| Jun 7, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Jackson, Pottawatomie, Riley and 2 more | 32 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 50 min |
| Jun 8, 12:20 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 40 min |
| Jun 8, 12:35 AM CDT | Special Weather Statement | TOP | Dickinson | 25 min |
| Jun 8, 12:47 AM CDT | Special Weather Statement | TOP | Coffey, Franklin, Lyon, Osage | 28 min |
| Jun 8, 2:20 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 13 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.